Wisconsin, 2008

Hail and Lightning Strike in Wisconsin, August 4, 2008

August 4, 2008 · NWS ARX · 4 events in 4 counties and zones

During the morning of August 4, an approaching cold front and upper level disturbance triggered scattered thunderstorms. A few of the storms produced hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the morning of August 4, an approaching cold front and upper level disturbance triggered scattered thunderstorms. A few of the storms produced hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 3, 6:39 PM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 3, 6:39 PM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
739 PM CDT SUN AUG 3 2008

.UPDATE...
WAITING GAME HAS BEGUN ON WHETHER ATMOSPHERE CAPABLE OF PRODUCING
A HIGHER END SEVERE WEATHER EVENT WILL BE REALIZED TONIGHT...AS
BATTLE OF A VERY STOUT CAP AND MARGINAL KINEMATICS/THERMODYNAMICS
CONTINUES THROUGH THE EVENING. JAW-DROPPING DIFFERENCES IN THE
DEPICTION OF THE WARM LAYER ALOFT /850-800MB/ IN A CLUSTER OF
03.23Z TAMDARS...04.00Z KMPX RAOB...AND WHAT 03.23Z RUC13 AND
03.18Z NAM-WRF SOUNDINGS ARE SHOWING. IF TAMDAR VALUES ARE
REPRESENTATIVE/REALISTIC...ANY CONVECTIVE DEVELOPMENT IS IN
SERIOUS QUESTION RIGHT NOW. WITHOUT THE DETAILS...EXPLOSIVE CAPE
/5000+ J/KG/ IN PLACE ALONG/SOUTH OF IOWA SWRN MN/IOWA WARM
FRONT...EXTENDING EAST FROM KSUX/KFSD LOW PRESSURE. STRONG
SURFACE/MIXED LAYER STABLE LAYER NORTH OF THIS FRONT NOT MOVING
MUCH. SUNSET APPROACHING AND THIS NOT LIKELY TO HELP SFC-BASED
STORM CHANCES. NEW KMSP TAMDAR/RAOB DATA REFERENCED ABOVE A STUNNING
4-5C WARMER IN A DEEP LAYER /875-800MB/ IN COMPARISON TO KMSP
RUC13/NAM-WRF SOUNDINGS...BOTH OF WHICH CONVECT IN EARNEST WITH
THE LOW LEVEL JET/MOISTURE TRANSPORT SIGNAL THIS EVENING INTO THE
OVERNIGHT IN/AROUND THE TWIN CITIES AND INTO SOUTHEAST
MINNESOTA...WHICH HAS A WARMER ELEVATED LAYER. TAIL END OF WEAK
SHORTWAVE MOVING THROUGH ERN MN NOW WITH MODEST ACCAS FIELD MAY BE
ENOUGH TO ADD NEEDED MOISTURE AND HELP COOL THE MID LEVELS TO
ALLOW THIS CONVECTION...BUT USING THE SOUNDINGS EXCLUSIVELY SHOWS
LIFTING ANY PARCEL IN 850-750 /ABOVE CAP/ LAYER WILL STILL HAVE
NEGATIVE AREA /CINH/ TO OVERCOME FOR A WHILE. SO...THE QUESTIONS
BECOME IF CONVECTION WILL DEVELOP...AND WHEN...AND WHERE. SEEMS
THE LOW LEVEL JET WILL NEED TO PLAY A STRONG ROLE...AND GIVEN
CURRENT HIGH MUCIN IN PROGGED INITIATION REGION OF ERN MN/WRN
WI...FEEL WE MAY NEED TO WAIT LONGER INTO THE NIGHT...AND FURTHER
NORTH THAN NAM/RUC QPF INDICATES. VERY LOW CONFIDENCE HERE AS ALL
BOOM/BUST CASES USUALLY ARE WITH EXTREME INSTABILITY/CAP. MAKE NO
MISTAKE...IF CONVECTION DOES INDEED INITIATE...HIGHER END
CAPE/SHEAR SUGGESTS A WELL ORGANIZED CONVECTIVE SYSTEM WITH
ELEVATED SUPERCELLS AND WIND/HAIL/HEAVY RAIN. BOTTOMLINE...WILL
WAIT TO MAKE ANY CHANGES TO FORECAST FOR A FEW MORE HOURS...TO SEE
SAT/RADAR TRENDS AND NEWER 04.00Z DATASETS.

&&

BINAU
Hazardous weather outlook, Aug 3, 5:58 PM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
658 PM CDT SUN AUG 3 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
658 PM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE OVER
MINNESOTA AND WISCONSIN TONIGHT...THOUGH CONFIDENCE REMAINS LOWER
THAN NORMAL ON EXACTLY WHERE AND WHEN STORMS WILL DEVELOP. LATEST
TRENDS SUGGEST STORMS DEVELOPING OVER EASTERN MINNESOTA BETWEEN 8 PM
AND 10 PM...WITH THESE STORMS RAPIDLY BECOMING STRONG TO SEVERE...AND
MOVING SOUTHEAST INTO THE INTERSTATE 94 CORRIDOR...AND EXPANDING IN
COVERAGE WITH TIME TO INCLUDE MUCH OF SOUTHEAST MINNESOTA INTO THE
INTERSTATE 90 CORRIDOR OF SOUTHWEST WISCONSIN OVERNIGHT WHILE
REMAINING STRONG TO SEVERE TOWARD 3 OR 4 AM. WHILE STORMS COULD MAKE
IT INTO NORTHEAST IOWA...CURRENTLY IT APPEARS THE MAIN THREATS WILL
BE FURTHER NORTH.

THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. WHILE AN ISOLATED BRIEF TORNADO COULD OCCUR...IT APPEARS
THIS THREAT WILL RAPIDLY DIMINISH THROUGH THE EVENING HOURS. ANY
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS
COULD RESULT IN LOCALIZED FLASH FLOODING IF REPEATED STORMS MOVED
OVER THE SAME AREAS...AND ESPECIALLY IN URBAN AREAS AND STEEP
TERRAIN...WHERE RAINFALL RUNOFF WILL BE ENHANCED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW MOVING LOW PRESSURE SYSTEM WILL PRODUCE SEVERAL ROUNDS OF
THUNDERSTORMS FROM MONDAY INTO TUESDAY. A FEW OF THESE STORMS MAY
BECOME SEVERE MONDAY AND MONDAY NIGHT. THE MAIN SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS MAY RESULT IN
LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND STEEP
TERRAIN...WHERE RAINFALL RUNOFF WILL BE ENHANCED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE READY FOR ACTIVATION OVERNIGHT...AS
THUNDERSTORMS ARE EXPECTED TO STRENGTHEN RAPIDLY ONCE THEY DEVELOP
TONIGHT. THE MAIN WINDOW FOR ACTIVATION WILL BE BETWEEN 9 PM AND 4
AM. SPOTTER ACTIVATION MAY BE NEEDED PERIODICALLY MONDAY THROUGH
MONDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

The radar

The La Crosse radar (KARX), 53 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning. Local standard time, as filed.

Hail, Trempealeau

When
August 4, 1:24 AM CST
Where
Trempealeau County, 0.49 mi E of Arcadia
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.250, -91.490

Hail, Monroe

When
August 4, 2:30 AM CST
Where
Monroe County, 1.38 mi N of Leon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.900, -90.830

In addition to the hail, 1.15 inches of rain was received in 35 minutes.

Hail, Crawford

When
August 4, 10:30 AM CST
Where
Crawford County, 4.07 mi SSE of Plugtown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.170, -90.708

Pea size hail was falling for the most part, with a few penny and nickel size hail stones.

Lightning, Grant

When
August 4, 4:20 PM CST
Where
Grant County, 3.49 mi S of Tennyson
Property damage
$500
Reported by
Emergency Manager
Coordinates
42.630, -90.670

A power pole was on fire due to a lightning strike.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122943, 122944, 122945, 122946.